Article Text

Download PDFPDF
Case report
Generalised tonic–clonic seizures on the subtherapeutic dose of olanzapine

Abstract

Olanzapine is a second-generation antipsychotic. Incidence of olanzapine-induced seizures (OIS) is low with monotherapy. Combination therapy with another antipsychotic, drug metabolism and old age are risk factors for OIS. Our patient was a 71-year-old man, admitted to the psychiatry unit. He was managed on the lines of bipolar affective disorder current episode depression and dementia. He was started on olanzapine 1.25 mg two times/day. The patient developed generalised tonic–clonic seizure that lasted for around two and a half minutes within 24 hours of olanzapine treatment. His electroencephalogram showed findings that were suggestive of mild slowing. Our case discusses the incidence of OIS on the subtherapeutic dose. This presentation involves multiple risk factors for OIS: a history of stroke, poststroke seizure, old age and cognitive impairment. Due to scarcity of evidence of OIS; mostly with recommended therapeutic dose range physicians may underestimate seizure risk at subtherapeutic doses.

  • psychiatry (drugs and medicines)
  • epilepsy and seizures

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.